Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 1997, 4:32 PM MDT for Baca County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1997, 4:32 PM MDT (22:32 UTC)
- Expired
- Jun 12, 1997, 5:35 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:01 PM MDT | Hail 0.75 | Two Buttes, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 12:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -369 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 122233 RRA SVRPUB COC009-122335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 432 PM MDT THU JUN 12 1997 * SEVERE THUNDERSTORM WARNING FOR BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 535 PM MDT * SOME LOCATIONS AFFECTED ALONG HIGHWAY 116 TO THE VICINTY OF TWO BUTTES BY 5 PM * AT 432 PM RADAR SHOWED A SEVERE STORM 7 MILES NORTHWEST OF TWO BUTTES MOVING SOUTHEAST AT 15 MPH.. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:59 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 12, 2:59 PM MDT, 1 hour 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT THU JUN 12 1997 WILL KEEP THIS QUITE SHORT DUE TO ON-GOING TORNADO WATCH. WILL KEEP WIDELY SCATTERED TO SCATTERED THUNDERSTORMS THROUGH EVENING ...SOME SEVERE...ESPECIALLY ALONG AND EAST OF EASTERN SLOPES. A COMBINATION OF AN APPROACHING UPPER JET STREAK...ADEQUATE SHEAR AND LOW-LEVEL MOISTURE...GOES 8 SOUNDING DATA CAPES IN EXCESS OF 1500 J/KG...LI'S AROUND -8...SEVERAL THUNDERSTORM OUTFLOW BOUNDARYS AND PRECIPITABLE WATER VALUES BETWEEN .70 AND 1 INCH ALL POINT TO A RATHER ACTIVE EVENING. WILL NOT QUIBBLE WITH MOS GUIDANCE TEMPERATURES. "7"
In the hours before
Special weather statement, Jun 12, 3:39 PM MDT, 53 minutes before
COZ073-122245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 338 PM MDT THU JUN 12 1997 ...A THUNDERSTORM DEVELOPING OVER NORTHWEST PUEBLO COUNTY... AT 335 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER NORTHWEST PUEBLO COUNTY...2 MILES SOUTHWEST OF PUEBLO WEST. THIS THUNDERSTORM IS MOVING TO THE NORTHEAST AT 15 MPH AND WILL MOVE ACROSS PUEBLO WEST THROUGH 350 PM AND BE IN THE VICINITY OF HIGHWAY 50 BY 350 PM. THIS STORM HAS THE POTENTIAL TO PRODUCE 1/4 INCH DIAMETER HAIL...GUSTY WINDS UP TO 40 MPH...AND OCCASIONAL LIGHTNING. MOORE
Special weather statement, Jun 12, 4:03 PM MDT, 29 minutes before
COZ080-081-122310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 403 PM MDT THU JUN 12 1997 ...STRONG THUNDERSTORMS MOVING INTO WESTERN PROWERS AND SOUTHERN BACA COUNTIES... AT 4 PM MDT...PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES WEST OF LAMAR AND 20 MILES SOUTH SOUTHWEST OF LAMAR. RADAR ALSO INDICATED AN AREA OF THUNDERSTORMS 7 MILES WEST TO 13 MILES SOUTHWEST OF CAMPO. ALL OF THE STORMS WERE MOVING TO THE EAST NORTHEAST AT 10 MPH. THESE STORMS ARE EXPECTED TO PRODUCE BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. MOORE
Special weather statement, Jun 12, 4:04 PM MDT, 28 minutes before
COZ080-081-122310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 403 PM MDT THU JUN 12 1997 ...STRONG THUNDERSTORMS MOVING INTO WESTERN PROWERS AND SOUTHERN BACA COUNTIES... AT 4 PM MDT...PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES WEST OF LAMAR AND 20 MILES SOUTH SOUTHWEST OF LAMAR. RADAR ALSO INDICATED AN AREA OF THUNDERSTORMS 7 MILES WEST TO 13 MILES SOUTHWEST OF CAMPO. ALL OF THE STORMS WERE MOVING TO THE EAST NORTHEAST AT 10 MPH. THESE STORMS ARE EXPECTED TO PRODUCE BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. MOORE
Special weather statement, Jun 12, 4:19 PM MDT, 13 minutes before
COZ071-072-122325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 419 PM MDT THU JUN 12 1997 ...DEVELOPING THUNDERSTORMS IN NORTHERN EL PASO COUNTY... AT 420 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 3 MILES NORTHWEST OF CALHAN ALONG HIGHWAY 24 IN NORTHERN EL PASO COUNTY. ANOTHER STORM WAS DEVELOPING 4 MILES SOUTHWEST OF MONUMENT. THESE STORMS WERE MOVING TO THE NORTHEAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH AND FREQUENT LIGHTNING. MOORE
Special weather statement, Jun 12, 4:30 PM MDT, 2 minutes before
COZ081-122335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 430 PM MDT THU JUN 12 1997 ...STRONG THUNDERSTORM MOVING INTO NORTHERN BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE ALONG HIGHWAY 16 TO NEAR TWO BUTTES BY 5 PM MDT. AT 430 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF TWO BUTTES...MOVING TO THE SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. MOORE
Special weather statement, Jun 12, 4:31 PM MDT, 1 minute before
COZ081-122335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 430 PM MDT THU JUN 12 1997 ...STRONG THUNDERSTORM MOVING INTO NORTHERN BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE ALONG HIGHWAY 16 TO NEAR TWO BUTTES BY 5 PM MDT. AT 430 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF TWO BUTTES...MOVING TO THE SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:22 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 63 min |
| Jun 12, 1:32 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 48 min |
| Jun 12, 2:24 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 61 min |
| Jun 12, 3:24 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 61 min |
| Jun 12, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 12, 5:33 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 62 min |
| Jun 12, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.